Alert archive / Kansas / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Wichita, KS

October 8, 2003Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Oct 8, 2003, 8:52 PM CDT for Sedgwick County, Kansas. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2003, 8:52 PM CDT (01:52 UTC)
Expired
Oct 8, 2003, 10:15 PM CDT
In force
83 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 090153
FFWICT
KSC173-090315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT WED OCT 8 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 848 PM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS   
PRODUCING VERY HEAVY RAINFALL AT THE RATE OF OVER 3 INCHES PER HOUR 
ACROSS THE NORTHERN HALF OF SEDGWICK COUNTY. THESE STORMS ARE MOVING 
EAST AT 15 MPH. AREAS NORTH OF HIGHWAY 54 WILL RECEIVE BETWEEN ONE 
AND TWO INCHES OF RAIN IN 30 MINUTES OR LESS WITH THESE STORMS. 
FLASH FLOODING WILL OCCUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.



REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY
UNTIL 1015 PM CDT.

LAT...LON 3778 9769 3769 9756 3773 9720 3790 9719
          3792 9766

$$

/OMITT
1 follow-up statement
000 
WGUS73 KICT 090256
FFSICT
KSC173-090315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT WED OCT 8 2003

...A FLASH FLOOD WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL 1015 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES OF 
ONE INCH AN HOUR OVER PORTIONS OF SEDGWICK COUNTY. UP TO 3 INCHES OF 
RAINFALL HAS FALLEN ACROSS THE AREA SINCE THIS AFTERNOON.  

AT 952 PM CDT...AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED CARS 
WERE STALLED AT RIDGE AND CENTRAL IN WEST WICHITA. ALSO WATER WAS 
OVER THE ROAD AT 13TH AND RIDGE ROAD.  

EXPLORATION PLACE IN DOWNTOWN WICHITA HAD REPORTED 1.75 INCHES OF 
RAINFALL IN THE LAST HOUR. 

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.


STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:27 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Oct 8, 3:27 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT WED OCT 8 2003

MAIN FCST CONCERN DEALS WITH LOCATION AND WHEN TO END PRECIP TNGHT
INTO THURSDAY.

THE PRECIP ONGOING TDAY IS A RESULT OF ISENTROPIC LIFT IN THE 305K
SURFACE WHICH COINCIDES WITH LOW LEVEL THETA-E ADVECTION. THE MAIN
VORT LOBE VIA SAT AND PROFILERS APPEARS TO BE LAGGING BACK OVER NM/CO

TNGHT-THURS: A WET NGHT SHUD BE ON TAP FOR SOUTH CENTRAL AND SE KS.
A VORT LOBE IS FCSTED TO KICK OUT OF THE HIGH PLAINS THIS EVENING.
THE ETA IS ALSO INDICATING A DECENT AREA OF UPPER DIVERGENCE SETTING
UP OVER SC KS, WHICH IS AN INDICATION OF SOME UPPER JET INFLUENCE
OVER AREA. SO WL CONTINUE LIKELY POPS OVER SC AND MOST OF SE KS
TAPERING TO CHANCE OVER CENTRAL KS. SHOWERS AND STORMS MAY AFFECT SC
AND SE KS BRIEFLY THURS MORNING, BEFORE BEING MAINLY CONFINED TO
EASTERN OKLAHOMA. SO WL ADJUST POPS ACCORDINGLY WITH A CHANCE OVER
SC AND SE KS BEFORE NOON AND JUST A SLGHT CHANCE OVER SE KS AFTER
NOON.

THURS NGHT-SAT: WEAK UPPER RIDGING WL SETTLE OVER THE AREA THURS
NGHT, SHUTTING OFF PRECIP CHANCES FOR THURS NGHT AND FRI. A COLD
FRONT IS STILL EXPECTED TO SWEEP THROUGH THE CWA SAT, BUT THE MODELS
HAVE SLOWED IT DOWN A TAD BIT. NEVERTHELESS THE FRONT SHUD SWEEP
THROUGH CWA BETWEEN 12Z SAT AND 00Z SUN. WL KEEP A SLGHT CHANCE IN
SAT, BUT ATTM I DO NOT EXPECT ANYTHING SIGNIFICANT, MAYBE JUST SOME
LIGHT STRATIFORM RAIN ALONG OR SLIGHTLY BEHIND FRONT.

SUN-WED:
WENT AHEAD AND KEPT DRY FCST GOING FOR THE EXTENDED. MED RANGE
MODELS AGREE FAIRLY WELL THROUGH MON. BY TUES, SOME DISCREPANCIES DO
DEVELOP BETWEEN THE GFS AND ECM.

SUN AND MON SHUD BE FAIRLY PLEASANT FALL DAYS ACROSS THE AREA. SFC
RIDGE IS EXPECTED TO BE SITUATED OVER THE AREA RESULTING IN SUNNY
SKIES AND CLOSE TO NORMAL TEMPS. UPPER FLOW WL FLATTEN OUT PRODUCING
SOME LEE SIDE TROUGHING AND POSSIBLY SOME DOWNSLOPEING AND GOOD
MIXING MON. THEREFORE LOOK FOR WARMER TEMPS MON. BY TUES THE ECM IS
DIGGING A BROAD TROUGH OVER THE SW WHILE THE GFS IS PROGRESSING THIS
TROUGH FARTHER EAST. THIS DIFFERENCE RESULTS IN THE GFS PUSHING A
PACIFIC COLD FRONT THROUGH TUES MORNING WITH THE ECM HEARING NONE OF
THIS. BECAUSE OF THIS DIFFERENCE HAVE OPTED TO LEAVE DRY AND GO WITH
GENERALLY CLOSE TO NORMAL TEMP VALUES. HOPEFULLY THINGS BECOME MORE
CLEAR WITH ADDITIONAL FCSTS.

FCSTID = 7/LAWSON
ICT   60  76  60  79 /  80  30  10  10
HUT   59  78  59  81 /  70  20   5  10
EWK   59  75  59  79 / 100  40  10  10
EQA   59  74  59  79 /  80  40  10  10
WLD   61  74  60  79 / 100  50  10  10
RSL   58  80  59  83 /  40   5   5  10
GBD   58  78  59  81 /  50   5   5  10
SLN   60  79  59  82 /  40  20   5  10
MPR   59  75  59  79 /  70  40  10  10
CFV   60  73  60  78 /  80  50  10  10
CNU   59  73  59  77 /  90  50  10  10
K88   59  73  59  78 /  70  50  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Oct 8, 3:47 PM CDT, 5 hours 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. ALTHOUGH NO SEVERE WEATHER IS
EXPECTED, SOME ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING.

THE GROUND IS ALREADY SATURATED FROM PREVIOUS SHOWERS AND
THUNDERSTORMS. WITH ADDITIONAL RAINS LIKELY TONIGHT, A FEW ISOLATED
LOCATION MAY EXPERIENCE SOME MINOR FLOODING. THIS WILL ESPECIALLY BE
THE CASE IN LOW LYING AREAS ALONG SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY, MAINLY IN
THE MORNING ACROSS CENTRAL KANSAS, PERHAPS CONTINUING INTO THE
AFTERNOON ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT EXPECTED.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY,
HOWEVER THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:06 PM CDTFlash Flood WarningICTMcPherson114 min
Oct 8, 8:32 PM CDTFlash Flood WarningICTHarvey118 min
Oct 8, 8:37 PM CDTFlash Flood WarningICTReno3 hr
Oct 8, 9:36 PM CDTFlash Flood WarningICTButler4 hr
Oct 8, 9:53 PM CDTFlash Flood WarningICTMcPherson3 hr
Oct 8, 10:05 PM CDTFlash Flood WarningICTSedgwick4 hr
Oct 8, 10:16 PM CDTFlash Flood WarningICTHarvey3 hr
Oct 8, 11:25 PM CDTFlash Flood WarningICTSumner4 hr
Oct 9, 12:01 AM CDTFlash Flood WarningICTGreenwood5 hr
Oct 9, 1:07 AM CDTFlash Flood WarningICTButler5 hr
Oct 9, 1:17 AM CDTFlash Flood WarningICTCowley5 hr

Nearby

Flash Flood Warnings in Kansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.